Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS St. Louis, MO

July 28, 20225 counties in Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 28, 2022, 4:30 PM CDT for 5 counties in Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2022, 4:30 PM CDT (21:30 UTC)
Expired
Jul 28, 2022, 7:30 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Madison County, IL, Marion County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:07 PM CDTHEAVY RAIN 2.51 Nw Beckemeyer, ILMEASURED OBSERVATION, STILL RAINING.
Jul 28, 5:14 PM CDTHEAVY RAIN 2.01Freeburg, ILSTORM TOTAL RAINFALL, RAIN HAS ENDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

534 
WGUS53 KLSX 282130
FFWLSX
ILC027-119-121-163-189-290030-
/O.NEW.KLSX.FF.W.0024.220728T2130Z-220729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
430 PM CDT Thu Jul 28 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Clinton County in south central Illinois...
  Marion County in south central Illinois...
  Northern Washington County in south central Illinois...
  Southeastern Madison County in southwestern Illinois...
  Northeastern Saint Clair County in southwestern Illinois...

* Until 730 PM CDT.

* At 430 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area causing water over 
  Highway 50 near Aviston. Between 1 and 3 inches of rain have 
  fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Centralia, Salem, Mascoutah, Breese, Freeburg, New Baden, Carlyle, 
  Nashville, Trenton, Aviston, Okawville, St. Rose, Sandoval, 
  Germantown, Albers, Wamac, Central City, Odin, Beckemeyer and 
  Irvington.

This includes the following highways...
	Interstate 64 in Illinois between exits 27 and 61.
	Interstate 57 in Illinois between exits 109 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3870 8969 3870 8870 3848 8870 3847 8914
      3834 8915 3834 9004 3850 8979

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MRM
1 follow-up statement
228 
WGUS73 KLSX 282209
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
509 PM CDT Thu Jul 28 2022

ILC027-119-121-163-189-290030-
/O.CON.KLSX.FF.W.0024.000000T0000Z-220729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Madison IL-Marion IL-Saint Clair IL-Washington IL-
509 PM CDT Thu Jul 28 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT THIS 
EVENING FOR CLINTON, MARION AND NORTHERN WASHINGTON COUNTIES IN 
SOUTH CENTRAL ILLINOIS AND SOUTHEASTERN MADISON AND NORTHEASTERN 
SAINT CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...

At 509 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain across the warned area. A spotter in 
Beckemeyer, IL reported 2.5 inches of rain in 1 hour. Between 2 and 
3 inches of rain have fallen. The expected rainfall rate is 1 to 2 
inches in 1 hour. Additional rainfall amounts of 1 to 2 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Centralia, Salem, Mascoutah, Breese, Freeburg, New Baden, Carlyle, 
  Nashville, Trenton, Aviston, Okawville, St. Rose, Sandoval, 
  Germantown, Albers, Wamac, Central City, Odin, Beckemeyer and 
  Irvington.

This includes the following highways...
	Interstate 64 in Illinois between exits 27 and 61.
	Interstate 57 in Illinois between exits 109 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3870 8969 3870 8870 3848 8870 3847 8914
      3834 8915 3834 9004 3850 8979

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:53 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 28, 2:53 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
253 PM CDT Thu Jul 28 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 251 PM CDT Thu Jul 28 2022

A cluster of showers and thunderstorms extending from the St. Louis
metro to southeastern MO will continue to progress eastward through
the afternoon and early evening. These showers and thunderstorms
have developed in response to surface/low-level moisture convergence
enhanced by an MCV and weak, deep ascent within an equatorward upper-
level jet streak entrance region. Thunderstorms have been able to
efficiently produce heavy rainfall given PW just over 2" and warm
cloud depths of 12 to 14 kft. With even just brief training of these
thunderstorms, isolated flash flooding has occurred in the St. Louis
metro where FFG is diminished from recent heavy rainfall. Elsewhere,
FFG are much higher and the overall progressive nature of
thunderstorms should limit flash flood threat. With MLCAPE of 1500
to 2500 J/kg and deep layer shear of 25 to 35 kt a strong to severe
thunderstorm with gusty to damaging wind gusts is possible as well
if they can become briefly organized. Behind this MCV, showers
and thunderstorms should not be as widespread, but additional
showers and thunderstorms could develop along the cold front and
any remnant outflow.

On Friday, the cold front will continue to slowly advance southward,
exiting southeastern MO by the afternoon. Scattered showers and
thunderstorms may be ongoing along and south of this front with the
nocturnal LLJ impinging upon the front in conjunction with a
potential passing mid-level perturbation. As bouts of daytime
insolation interact with boundary layer moisture lagging behind the
front, a few showers, perhaps a thunderstorm, could develop during
the afternoon in southeastern MO. To the north, weak low-level cold
and dry air advection will be more dominant, resulting in a cool and
dry day beneath upper-level clouds ahead of an upper/mid-level
trough traversing the Midwest. As such, high temps on Friday are
forecast to only warm into the upper 70s to low 80s F.

Pfahler

.LONG TERM...  (Saturday through Next Thursday)
Issued at 251 PM CDT Thu Jul 28 2022

By Saturday, the upper/mid-level trough is expected to continue
eastward into the Northeast with mid-level height rises occurring
during the morning, driving a weak low-level anticyclone quickly
through the Midwest. However, another, weaker upper/mid-level is
progged to arrive through the day, promoting the cold front from
Friday to begin lifting back northward through southwestern MO. There
is disagreement among model guidance on how aggressively this warm
front will lift, which will dictate if associated showers and
thunderstorms reach central and southeastern MO on Saturday.
Otherwise, a cool airmass will remain in place to the north of the
front with southeasterly low-level flow supporting little WAA and
upper-level clouds still streaming overhead.

Saturday night into Sunday morning, an MCS is expected to develop
near the warm front and at the nose of a nocturnal LLJ. This MCS
could track into southeastern MO and southwestern IL, but most model
guidance indicate that it will remain just south of the CWA. There
is better agreement that the warm front will advance northward
across the CWA on Sunday with low-level beginning to veer to the
south-southwest. Boundary-layer moisture could be rich near as well
as just north of this front, suggesting the presence of areas of
stratus and light rain/drizzle. Along and south of the front, a few
showers and thunderstorms will be possible by afternoon as
instability increases with continued low-level WAA and breaking of
clouds occurs in addition to weak ascent tied to a mid-level
shortwave trough arriving during the evening. Showers and
thunderstorms will remain possible through Sunday night into Monday
morning with formation of a nocturnal LLJ.

Through Tuesday, upper-level northwesterly flow is expected to exist
across the Midwest with at least one additional mid-level shortwave
trough potentially forcing a weak cold front into CWA between late
Monday evening and Tuesday morning that could result in additional
showers and thunderstorms. Low-level southwesterly flow and WAA will
strengthen to the south of the cold front, fostering a moderation of
high temps back in to the mid-80s and low 90s F Monday and then 90s
F Tuesday. Global model guidance are in agreement that an upper-
level ridge initially over the Intermountain West will either shift
or expand eastward into the Central CONUS by Wednesday, favoring
continued low-level southwesterly flow and WAA that should bolster
850-hPa temps into the mid-20s C. As a result, widespread high temps
in the 90s are expected. Evapotranspiration boosted by recent heavy
rainfall will should also support surface dewpoints in the 70s F in
most of the CWA. These dewpoints should enable daily heat index
values to reach dangerous levels through this period. High temps
around 100 F cannot be discounted along/south of the MO River, but
the aforementioned evapotranspiration may act to somewhat temper the
required heating/mixing for these temps. The combination of these
temps and dewpoints will likely promote daily heat index values
reaching dangerous levels by Tuesday or Wednesday.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1247 PM CDT Thu Jul 28 2022

Showers and thunderstorms continue to develop into a west-to-east
oriented cluster that is expected to impact KJEF through the
beginning of the TAF period and then St. Louis metro terminals in
the next hour or two as they move generally eastward. Associated
thunderstorms could lead to periodic MVFR to IFR flight conditions.
Through this evening, the cold front responsible for these showers
and thunderstorms is forecast to progress south of all terminals
leading to the return of dry and VFR flight conditions at all
terminals. Any showers and thunderstorms tonight through Friday
should to the south. Winds will generally become more northerly to
north-northeasterly between this afternoon and early Friday morning
behind the southward-advancing cold front.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 3:00 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Thu Jul 28 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Thu Jul 28 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected along and south of I-70 this afternoon and
evening. Thunderstorms may produce heavy rainfall that could lead to
isolated flash flooding. A strong to severe thunderstorm is also
possible with gusty to damaging wind gusts.

There is a chance of thunderstorms across southeastern Missouri and
southwestern Illinois tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across portions of the region
Friday through Tuesday.

Heat and humidity will increase next week, increasing the potential
for potentially dangerous heat Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jul 28, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     FLASH FLOOD      SAINT LOUIS             38.63N 90.24W
07/28/2022                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            VIA TWITTER: CARS UP TO THEIR HEADLIGHTS IN
            WATER, STUCK ON VANDEVENTER NEAR IKEA.

&&

LSJ
Local storm report, Jul 28, 4:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HEAVY RAIN       SALEM                   38.63N 88.95W
07/28/2022  E2.00 INCH       MARION             IL   PUBLIC

            VIA TWITTER: 2 INCHES OF RAIN IN 40 MINUTES,
            STILL RAINING.

&&

LSJ
Local storm report, Jul 28, 4:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HEAVY RAIN       AVISTON                 38.61N 89.61W
07/28/2022  E2.20 INCH       CLINTON            IL   TRAINED SPOTTER

            2.2 INCHES OF RAIN HAS FALLEN SINCE RAIN
            STARTED, RAIN STILL FALLING. HWY 50 HAS
            WATER OVER THE ROADWAY.

&&

LSJ
Local storm report, Jul 28, 4:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       FREEBURG                38.42N 89.91W
07/28/2022  E1.68 INCH       ST. CLAIR          IL   EMERGENCY MNGR

            MEASURED AMOUNT, STILL RAINING AT TIME OF
            OBSERVATION.

&&

LSJ
Local storm report, Jul 28, 4:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HEAVY RAIN       LEBANON                 38.60N 89.81W
07/28/2022  E2.00 INCH       ST. CLAIR          IL   EMERGENCY MNGR

            MEASURED AMOUNT, STILL RAINING AT TIME OF
            OBSERVATION.

&&

LSJ
Local storm report, Jul 28, 4:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       2 SE BELLEVILLE         38.51N 89.98W
07/28/2022  E2.01 INCH       ST. CLAIR          IL   EMERGENCY MNGR

            MEASURED AMOUNT, STILL RAINING AT TIME OF
            OBSERVATION.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:03 PM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair3 hr
Jul 28, 2:52 PM CDTFlash Flood WarningLSXMadison, Saint Clair3 hr
Jul 28, 3:21 PM CDTFlash Flood WarningLSXMadison, Monroe, Saint Clair4 hr
Jul 28, 4:18 PM CDTAreal Flood AdvisoryLSXClinton, Madison, Marion, Saint Clair, Washington12 min
Jul 28, 5:44 PM CDTAreal Flood WarningLSXMadison, Saint Clair4 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.